Last updated: 03/26/2021
Author: Marisa Crane, MSW
Reading Time: 6 minutes
What are Barbiturates?
Barbiturates or “barbs” are a class of sedative-hypnotic medications prescribed for the management of anxiety disorders, muscle spasms, and sleep disorders. They can also be used to treat epilepsy. Barbiturates are among a larger group of drugs called central nervous system (CNS) depressants, which means they slow brain activity as well as breathing and heart rate.
Common brand names include Nembutal, Seconal, Pentothal, Mebaral, Luminal, and Fiorinal. Depending on the specific drug, barbiturates can be ultrashort, short, intermediate, or long-acting.1,2
The long-acting barbiturates, such as Luminal (phenobarbital), are rarely abused—most people prefer to abuse short-acting and immediate-acting barbiturates because of their rapid onset of effects.1
Barbiturates are rarely prescribed today because of their high risk for overdose. Instead, doctors prefer to prescribe benzodiazepines, a class of CNS depressants that has a much lower risk of overdose as well as an available overdose antidote.3
What is the Overdose Potential of Barbiturates?
The overdose potential for barbiturates is extremely high—the severe risk of fatalities combined with their high potential for addiction, the rapid development of tolerance, and deadly interaction with alcohol are all reasons why most barbiturates are rarely prescribed nowadays.4
Barbiturates are so dangerous because they have a very narrow therapeutic index, meaning there is only a small difference between a therapeutic dose (the dose that effectively causes sedation) and the dose that may have deadly consequences.5
Generally speaking, the larger the therapeutic index, the safer the medication is. This narrow therapeutic index associated with barbiturates is especially concerning due to the rapid development of tolerance.
If you misuse or abuse barbiturates, you will quickly become tolerant, which means you need larger doses of the drug in order to get high. As you take larger and larger doses to feel the desired effects, that small window between a safe dose and a fatal dose gets even smaller.
Relatively short-acting barbiturates, such as Nembutal, are even more dangerous than long-acting agents like phenobarbital. This is due to their rapid onset of action, which is why they’re often the drug of choice for users.6
Additionally, the risk of barbiturate overdose increases greatly when you mix barbiturates with other CNS depressants, such as alcohol, benzodiazepines, and opioids.3 This is because all of these substances cause profound respiratory depression, which can lead to coma and death.
The good news is you can reduce your risk of overdose by quitting barbiturates. If you abuse barbiturates and want help getting clean, call 800-926-9037 Who Answers? to talk to a treatment specialist about finding the right barbiturate rehab program for you.
What Dosage Can Cause a Barbiturate Overdose?
The toxic dose of barbiturates varies depending on:6
- The specific barbiturate
- The method of administration (oral vs. injecting)
That said, one gram of most barbiturate medications, taken orally, can cause you to overdose. According to research, most barbiturate overdose deaths have occurred after taking between two grams and 10 grams.3 However, everyone is different, and factors like individual physiology will also affect how much of a barbiturate will have fatal consequences.
The toxic dose for barbiturates varies between the speed of onset of effects—the potentially deadly oral dose for short-acting barbiturates, such as Nembutal, is two or three grams, compared to six to 10 grams for phenobarbital.6
Signs of a Barbiturate Overdose
Using or abusing too much of a barbiturate can lead to a life-threatening condition known as an overdose. An estimated 10% of people who overdose on barbiturates or a combination of barbiturates and other depressants will die. They typically die from lung and heart complications.7
It’s important to be aware of the common barbiturate overdose signs and symptoms so that you can seek help for yourself or someone else as soon as possible. Signs of a barbiturate overdose include:1,3
- Profound respiratory depression
- Decreased blood pressure
- Reduced body temperature
- Dramatically reduced urine production
- Increased thirst
- Difficulty thinking
- Weak pulse
- Poor coordination
- Nausea or vertigo
- Muscle weakness
- Dilated or contracted pupils
If you have overdosed on barbiturates, you run the risk of pulmonary edema, a dangerous condition in which your lungs fill with fluid.3 Some symptoms and signs of a pulmonary edema include:8
- Coughing up blood
- Wheezing or gurgling sounds
- Abdominal or leg swelling
- Pale skin
- Excessive sweating
- Restlessness or anxiety
- Inability to speak in full sentences due to shortness of breath
If you are concerned that you’ve overdosed on barbiturates, call 911 immediately. Emergency medical personnel can provide you with the life-saving treatment you need to recover.
Consequences of Barbiturate Overdose
Overdosing on barbiturates can lead to many long-term consequences, such as:2,8
- Head injury or concussion from falling
- Spinal injury from falling
- Damage to the fetus in pregnant women
- Pneumonia from depressed gag reflex and fluid in the bronchial tubes
- Brain damage due to oxygen deprivation during coma
- Memory loss
- Irritability and mood changes
Additionally, a barbiturate overdose may indicate that someone is abusing barbiturates to get high. Abusing or misusing barbiturates comes with many risks, including:1,3
- Memory loss
- Loss of appetite
- Liver damage
- Physiological dependence, resulting in severe and even life-threatening withdrawal symptoms
Chronic barbiturate abuse can also lead to the development of a barbiturate addiction, or substance use disorder, which is characterized by compulsive drug use regardless of negative consequences at home, school, work, or in your interpersonal life.
It can be extremely difficult to quit abusing barbiturates on your own, but professional help is available. You can call 800-926-9037 Who Answers? to speak to a knowledgeable treatment specialist about treatment options in your area.
How Do You Treat a Barbiturate Overdose?
If you think that you or someone you know has overdosed on a barbiturate or any other substance, call 911 immediately. If you call for someone else, make sure to stay by their side until the emergency medical personnel arrive. Make sure to provide as much relevant information as you can over the phone, including:
- The person’s age, height, and weight
- How much of the barbiturate was consumed
- When they took the drug
- Whether they took it orally or injected it
Once you are taken to the hospital, the treatment team will monitor your vital signs, including:8
- Breathing rate
- Blood pressure
They will also likely perform a series of tests to get more information, including:8
- Electrocardiogram (ECG)
- Chest x-ray
- Urine and blood tests
Unfortunately, there is no specific medication used to treat a barbiturate overdose, although in some cases, medical professionals may use activated charcoal, which is a common intervention for drug overdoses or poisoning.
Subsequently, treatment for a barbiturate overdose is largely supportive, including intravenous fluids, oxygen, and medicine to treat various symptoms. Many patients may need mechanical ventilation or intubation if respiratory depression is profound enough.
In the event of a severe barbiturate overdose, doctors may administer medications to increase urine production (which speeds up the excretion of the barbiturate) or perform a procedure that cleans your blood via a dialysis machine. Occasionally, Bemegride, which is a CNS stimulant that increases respiration, may be used to treat a barbiturate overdose.3,8
Once you or a loved one is stabilized, medical or mental health professionals may provide counseling about the dangers of abusing or misusing barbiturates.3 Additionally, you may receive treatment for barbiturate withdrawal, if necessary.
If you are addicted to barbiturates or have been abusing them for an extended period of time, you may experience withdrawal symptoms within eight to 15 hours after your last barbiturate dose. These symptoms, which include tremors, anxiety, excessive sweating, seizures, and circulatory failure, can be extremely distressing, even life-threatening.3 I
If your symptoms are severe, you may stay in the hospital longer so that the medical team can provide you with supportive detox treatment while you undergo withdrawal.
- United States Drug Enforcement Administration. (2020). Barbiturates.
- National Institute on Drug Abuse. (2018). Prescription CNS Depressants DrugFacts.
- Suddock, J., & Cain, M. (2020). Barbiturate Toxicity. In StatPearls. Treasure Island, FL: StatPearls Publishing.
- Center for Substance Abuse Treatment. Detoxification and Substance Abuse Treatment. Treatment Improvement Protocol (TIP) Series, No. 45. HHS Publication No. (SMA) 15-4131. Rockville, MD: Center for Substance Abuse Treatment, 2006.
- Coupey, S. M. (1997). Barbiturates [Abstract]. Pediatrics in Review, 18(8), 260-265. doi:https://doi.org/10.1542/pir.18-8-260
- Albertson, T. E. (2018). Chapter 28. Barbiturates. In 1159710746 870957909 I. B. Anderson & 1159710747 870957909 K. R. Olson (Authors), Poisoning & Drug Overdose (6th ed.). New York, NY: McGraw-Hill Education.
- S. National Library of Medicine. (2019). Barbiturate intoxication and overdose.
- Penn Medicine. (2020). Pulmonary Edema.